Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 99, NWS Paducah, KY

August 12, 2013Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 12, 2013, 3:09 PM CDT for Cape Girardeau County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2013, 3:09 PM CDT (20:09 UTC)
Expired
Aug 12, 2013, 3:45 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:41 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 12, 2:41 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT Mon Aug 12 2013

.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 1250 PM CDT MON AUG 12 2013

It looks like the blended model approach is too slow. It lingers
pops well after fropa into/thru Tuesday. We went with the HRRR and
Nam's more meso type solutions, which had higher resolution and
initiated well. It has higher pops but departs them more quickly
with fropa and with the aforementioned finer resolution. It models
the initial environment well, so we at least are hoping for a nice
0-6 hr init with a transition toward the Nam in the overall pop
modeling thru Tuesday. Alot will be told here with how the
remainder of the pm/into the early evening goes. Should see fairly
active/high concentration convection to continue breaking out in
moist/unstable air ahead of incoming front/energy this pm-
evening...to sweep southward with time/with perhaps additional
development along main front as well as outflow boundaries thru
the overnight hours. Meso models take the front thru tonight and
start to usher in the drier air at the lower levels late tonight-
early tmrw, which should preclude pop mention. We'll watch closely
and also see about collab as to whether to remove pop altogetheror
leave lingering Tuesday pop. Certainly by Tue evening-overnight
all models are in agreement that the drier dew points are working
thru the column and we poise for the nice pleasant cooler/drier
air to take root from mid week on.

.LONG TERM /Wednesday through Monday/...
ISSUED AT 215 PM CDT MON AUG 12 2013

Unusually high amplitude flow pattern for the middle of August will
continue...with a large ridge in the west and a deep trough in the
Mississippi and Ohio Valley regions. The trough is forecast to
weaken late in the period /Monday/...which will result in some
semblance of a typical August pattern.

As far as the daily details...
An unseasonably strong /1023 mb/ surface high will progress slowly
east across the Great Lakes and upper Midwest Wednesday through
Thursday. This high will funnel a cool and dry air mass
southward...with 850 mb temps ranging from 10 to 12 for much of the
period. These 850 mb temps support highs only in the upper 70s with
full sun. Overnight lows will be in the lower to mid 50s. Generally
followed the cooler NAM mos for low temps...though the difference
between NAM and GFS mos is negligible in some places. It should be
noted that 850 mb temp anomalies Wed/Thu will be 2 to 3 standard
deviations below normal. The air mass will also be very dry. Model
soundings suggest nothing more than a few pancake cumulus clouds
each afternoon.

On Friday and Friday night...an inverted surface trough will
retrograde westward across the Tennessee Valley as a 500 mb
shortwave digs southeast into the Mississippi Valley. It will take a
while for the atmosphere to moisten up...so only the far southeast
counties /KHOP area/ nearest the surface trough are at risk of any
precip.

Saturday through Sunday...the upper trough will be nearly overhead.
Some guidance indicates the trough will close off into an upper low
over our region. At low levels...the inverted trough will take up
residence near or just south of our region. Dew point pooling along
the surface trough will bring dew points up through the 60s. Precip
water values are forecast to climb steadily to between 1.5 and 2
inches by Sunday /GFS model/. The models are considerably more
unstable than they were yesterday...so will add mention of thunder
for the weekend. Pops will be in the chance category in most areas
for Sunday. Most of the precip should be diurnally driven
convection.

On Monday...the upper trough is forecast to weaken and/or lift
northeast. The surface trough will dissipate...leaving only a
weakly cyclonic east to southeast flow. Precip chances will begin to
diminish from the west. Temps and humidity will gradually approach
climo.

&&

.AVIATION...
ISSUED AT 1250 PM CDT MON AUG 12 2013

MVFR cigs are prevalent as daytime heating bases in the 1500-2500
ft agl range abound. Above these decks when they temporarily
scatter is low VFR cigs in the 3500-4000 feet range with layered
higher based clouds still. Active diurnal convection will affect
KEVV/KOWB first, but all sites will develop showers/storms this
evening as front sags south. This will continue thru the overnight
hours with MVFR conditions prevailing and a small chance of IFR
cigs/vsbys in a thunderstorm. By the planning period tomorrow
morning, fropa should occur and skies should be diminishing in
clouds as a return to VFR conditions is anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

Short term/aviation...DH
Long term...MY
Hazardous weather outlook, Aug 12, 4:38 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT MON AUG 12 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY. LOCALLY HEAVY RAIN, CAPABLE OF
PRODUCING LOCALIZED FLOODING, WILL THE PRIMARY HAZARD AT THIS
TIME. THE BEST CHANCE FOR STRONG STORMS WILL LIKELY RESIDE OVER
SOUTHEAST MISSOURI INTO THIS AFTERNOON, WITH A FEW STORMS CAPABLE
OF PRODUCING MARGINAL HAIL AND ISOLATED WIND GUSTS GREATER THAN 40
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE SOUTHERN
HALF OF THE OUTLOOK AREA ON TUESDAY. A FEW STRONG STORMS MAY BE
POSSIBLE OVER WEST KENTUCKY INTO THE AFTERNOON, WITH LOCALLY HEAVY
RAIN, MARGINAL HAIL, AND ISOLATED WIND GUSTS GREATER THAN 40 MPH
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER, ANY
REPORTS OF HEAVY RAIN AND FLOODING CONCERNS, AS WELL AS THE
OCCURRENCE OF HAIL OR GUSTY WINDS IS APPRECIATED.

SMITH

In the hours before

Special weather statement, Aug 12, 3:03 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT MON AUG 12 2013

ILZ084-088-092-MOZ076-086-087-100-109>111-122100-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-JACKSON
IL-PERRY MO-SCOTT MO-STODDARD MO-UNION IL-WAYNE MO-
303 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER...WESTERN
UNION AND SOUTHERN JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND
EASTERN WAYNE...STODDARD...SCOTT...PERRY...CAPE GIRARDEAU...BUTLER
AND BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 400 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 6 MILES EAST OF DAISY...OR 11 MILES NORTH OF
JACKSON...MOVING EAST AT 40 MPH. OTHER STRONG STORMS WERE NEAR
ADVANCE AND POPLAR BLUFF...ALSO MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AN ISOLATED PULSE STORM MAY PRODUCE A HIGHER GUSTS OR HAIL UP TO THE
SIZE OF DIMES...AS HAPPENED NEAR ADVANCE AT 300 PM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BENTON...CAPE GIRARDEAU...SCOTT CITY...TRAIL OF TEARS STATE PARK...
  MURPHYSBORO...MORLEY...HAY-WOOD CITY...ALTENBURG...KELSO...GRAND
  TOWER...WARE...CEDAR LAKE AREA...POCAHONTAS...FROHNA...LAMBERT...
  BLODGETT...GORHAM...EAST CAPE GIRARDEAU...THEBES AND COMMERCE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:21 AM CDTAreal Flood AdvisoryPAHWhite114 min
Aug 12, 3:21 PM CDTSevere Thunderstorm WarningPAHUnion24 min
Aug 12, 5:55 AM CDTAreal Flood AdvisoryPAHNew Madrid110 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.